I recently had Botox injections in forehead, between the brows, crows feet, and above the right brow for symmetry. I now have a horrible droopy eyelid that is extremely upsetting and uncomfortable. I am presently on Brimonidine 0.2% for prevention of Glaucoma, which I thought would take care of my eyelid. It's not working though. Is it safe to add another eye drop? Thank you. Please help.
More Eye Drops for Droopy Eyelid After Botox?
Doctor Answers (3)
Eye Drops for Droopy Eyelid After Botox...
The good news is that this is unlikely to be permanent.
A droopy eye-LID may occur if the Botox is injected too close to your eyelid-elevating muscle, the levator palpebra superioris. In such a scenario, the Botox will diffuse inadvertently onto the levator muscle and cause an eyelid droop. Typically, a lower dose diffuses onto the levator muscle and so the other good news is that the eyelid droop will typically NOT last as long as the full Botox duration of 3-4 months, and may in fact resolve in less than a month. However, if the eyelid droop occurs shortly after injection (i.e. within 3-4 days), then your eyelid levator muscle likely received a significant dose of Botox and your eyelid droop may not resolve for 1-2 months...
In the future, be sure to seek the services of an experienced physician injector. I think the key with Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin and see the actual muscles themselves. For me, this helps guide where to inject and where not to. However, with that said, I know many Dermatologists who know the anatomy well despite not operating in that area, and get great results.
Use Visine (or generic tetrahydrozoline) eye drops for droopy eyelids after Botox
If an alpha agonist eye drop such as brimonidine fails to minimize ptosis (droopy eyelids) after few days, you should use Visine (or generic tetrahydrozoline) eye drops a couple times a day and you should see some improvement as it works to strengthen Mueller's muscles on eyelids. Mueller's muscles are contracted when you are awake to keep your eyelids lifted. Even without intervention, most ptosis from Botox should subside after 4 weeks.
Brimonidine is an alpha agonist.
Brimonidine is an alpha agonist and its mechanism of action is analogous to Iopidine, the drop that is customarly used to raise the eyelid after BOTOX causes ptosis. If the brimonidine you are using is not raising the eyelid, it is likely that Iopidine won't either. I recommend that you consult your general ophthalmologist and let him or her supervise you in a one week trial with Iopidine in addition or as an alternative to brimonidine. However, as you don't seem to be responding to brimonidine, don't hold out high hopes that this drop will work either. Eventually the ptosis will wear off, so the most important thing here is to make sure that your glaucoma stays well managed.
I have just submitted for publication a study of this issue of upper eyelid ptosis after BOTOX and the use of alpha adrenergic drops. Here is the bottom line, while many of the cases of upper eyelid ptosis last on the order of weeks and are mild, some are not short lived and can last many months. What we found was that if you respond to the alpha adrenergic drops and the eye opens, then it is likely that the upper eyelid ptosis you are experiencing will resolve in 4 to 6 weeks. However, if you don't initially respond to the drops, then it can take 3 to 6 months for the ptosis to resolve. You are welcome to have your general ophthalmologist contact me if they have specific questions regarding your situation.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.